Winter Storm, Wind River Mountains East
- When
- March 29, 2:00 AM MST to March 30, 3:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Low pressure emerged on the plains of Colorado and induced a strong pressure gradient across Wyoming. The result was a favorable pattern for upslope snow and associated wind of 25 to 40 mph with gusts in excess of 50 mph.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Low pressure emerged on the plains of Colorado and induced a strong pressure gradient across Wyoming. The result was a favorable pattern for upslope snow and associated wind of 25 to 40 mph with gusts in excess of 50 mph. This combination resulted in blizzard or near-blizzard conditions. Snowfall across the lower elevations was mainly in the two to four inch range with isolated amounts to seven inches from Thermopolis to Riverton. The heavier band of snow necessitated the closure of State Highway 789 through the Wind River Canyon for over 12 hours. Snowfall from 7 to 13 inches was common in the Absaroka, Bighorn, and Wind River mountains. Johnson and Washakie counties experienced the worst of the snow and wind combination. Wind speeds in these counties were frequently 25 to 35 mph with gusts between 46 and 58 mph on Monday morning, March 30.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 28, 8:34 PM MST, 5 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 934 PM MDT SAT MAR 28 2009 .UPDATE... HEAVY SNOWFALL HAS BEGUN TO IMPACT WESTERN WYOMING THIS EVENING...WITH THE BRUNT OF THE STORM STILL TO COME. WEB CAMERAS INDICATE THAT SNOWFALL OF AROUND AN INCH HAS ALREADY FALLEN IN THE JACKSON VALLEY...AND RECENT MODEL RUNS DEMONSTRATE THAT WARNING AMOUNTS OF SNOWFALL WILL OCCUR BY SUNDAY EVENING. BECAUSE OF THIS...HAVE UPGRADED THE WINTER WEATHER ADVISORY FOR YELLOWSTONE...TETON AND GROS VENTRE MOUNTAINS...JACKSON VALLEY...STAR VALLEY AND THE SALT RIVER AND WYOMING RANGES TO A WINTER STORM WARNING FOR HEAVY SNOWFALL. SNOWFALL OF 12 TO 15 INCHES OVER THE MOUNTAINS...AND 5 TO 10 INCHES OVER THE LOWER ELEVATIONS IS EXPECTED BY SUNDAY EVENING. && .PREV DISCUSSION... /ISSUED 444 PM MDT SAT MAR 28 2009/ SHORT TERM...TONIGHT THROUGH TUESDAY SOME SNOW IN THE HIGHER ELEVATIONS OF THE WESTERN MTS THIS PM WITH THE UPGLIDE CONTINUING THERE. PTCLDY SKY OVER THE REST OF THE REGION. BREEZY AREAS AND MILD TEMPS FOR THE MOST PART. MAIN WEATHER STORY WILL BE THE INCOMING TROUGH WHICH WILL IMPACT THE WEST TONIGHT AND SUNDAY. HAVE ISSUED ADVISORIES FOR MANY PLACES AS CONDITIONS LOOK GOOD FOR SNOW THROUGH SUNDAY AFTERNOON. CONVECTIVE SNOW SHOWERS MAY ALSO PLAY A ROLE IN LOCALLY HEAVY AMOUNTS. CENTRAL AND EAST CENTRAL WY WILL SEE CONVECTIVE ACTIVITY SUNDAY AFTERNOON AS THE COLD FRONT APPROACHES. HAVE ADDED ISOLATED STORMS TO THE SOUTH AND CENTRAL ZONES. IT WILL BE BREEZY TO WINDY AHEAD OF THE COLD FRONT AND MILD IN THE CENTRAL AND EAST CENTRAL. BRISK WIND WILL ALSO OCCUR BEHIND THE COLD FRONT OUT WEST AND IN THE NORTH. THE TRACK OF THE STORM CONTINUES TO BE THROUGH CENTRAL WY SUNDAY NIGHT AND INTO EASTERN WY BY 12Z MONDAY PER THE GFS/NAM/EC. THIS WOULD BRING THE BEST SNOW POTENTIAL TO THE NORTH ZONES SUNDAY NIGHT AND MONDAY. HAVE ADDED A FEW AREAS TO THE WATCH BASED ON THE TRACK. SOME SNOW STILL EXPECTED FROM LANDER TO CASPER LATE SUNDAY NIGHT AND MONDAY AS THE STORM INTENSIFIES OVER FAR EAST WY. HAVE ADJUSTED SNOW AMOUNTS A LITTLE IN THE NORTH AND CENTRAL AND WILL SEE HOW THINGS LOOK LATER. THE SNOW TAPERS OFF TO SNOW SHOWERS IN THE WEST MONDAY. SNOW TAPERS OFF AND ENDS IN THE CENTRAL AND EAST CENTRAL MONDAY NIGHT AS THE STORM DEPARTS. ON TUESDAY THE NEXT WEATHER SYSTEM WILL SPREAD SNOW INTO THE WESTERN MOUNTAINS. MOSTLY DRY ELSEWHERE ON TUESDAY. COLD HIGHS MONDAY WITH WARMER HIGHS ON TUE. LONG TERM...TUESDAY NIGHT THROUGH SATURDAY MODEL DIFFERENCES CONTINUE FOR WEDNESDAY SYSTEM. THE GFS IS STRONGER WITH THE SHORTWAVE THAT RIDES DOWN IN THE STRONG NW FLOW BUT BOTH MODELS SHOW PLENTY OF MOUNTAIN SNOWFALL AND PCPN ACROSS AT LEAST THE NRN ZONES. THE GFS WOULD WARRANT HIGHER POPS FURTHER SOUTH WITH ITS DIGGING SHORTWAVE AXIS PASSING RIGHT THROUGH THE AREA WED MORNING. LIKELY PRECIP SPREADING TO ALL OF THE WEST AND NORTH TUESDAY NIGHT AND WEDNESDAY WITH CHANCE POPS ELSEWHERE. STRONG 150KT JET MAY ALSO PROVIDE SOME LEFT EXIT OR CURVED NOSE JET STREAK DIVERGENCE TUESDAY NIGHT ALONG WITH MODERATE QG AND FRONTAL FORCING. BRISK NW FLOW PREVAILS WEDNESDAY NIGHT AND THURSDAY WITH ISENTROPIC UPGLIDE AND AT LEAST CHANCE POPS WARRANTED ACROSS THE MTNS. THE NRN ZONES MAY ALSO SEE SOME LIGHT RAIN OR SNOW IN THIS PATTERN. NEXT TROUGH BEGINS TO SLOWLY DIG INTO THE CENTRAL ROCKIES OVER EVEN NRN GREAT BASIN. THE ECMWF IS FURTHER SW WITH THE TROUGH DEVELOPMENT OVER UTAH WHILE THE OPERATIONAL GFS HAS THE ELONGATED TROUGH DIGGING THROUGH WYOMING AND DOWN INTO NRN UT BY FRIDAY EVENING. WILL SHOW INCREASING POPS FROM WEST TO EAST FRIDAY INTO FRIDAY NIGHT AND CONTINUING INTO SATURDAY BEFORE GRADUALLY SHIFTING TO THE SERN ZONES SATURDAY NIGHT. LEANED MORE TOWARDS THE ECMWF ON SATURDAY AND SATURDAY NIGHT. TEMPERATURES WILL BE A LITTLE TRICKY WITH RAPID TRANSITION FROM ONE SYSTEM TO THE NEXT. GFS IS COLDER THROUGHOUT WHILE THE ECMWF HAS A COUPLE WARMER DAYS IN BETWEEN STORMS. FORECAST IS A COMPROMISE EARLY ON AND THEN LEANING TOWARD THE ECMWF BY THE END OF THE PERIOD. AVIATION... ANOTHER EARLY SPRING SNOWSTORM NOW OFF THE PACIFIC NORTHWEST COAST WILL BE TRACKING EAST SOUTHEAST TO CENTRAL WYOMING THROUGH SUNDAY NIGHT. AHEAD OF THIS WEATHER FEATURE...CIGS AND VSBY WILL DETERIORATE EARLY THIS EVENING AS SNOWFALL AND SOME BLOWING SNOW INCREASES CAUSING WIDESPREAD IFR AND LIFR CONDITIONS ACROSS FAR WESTERN WY TONIGHT AND CONTINUING THROUGH SUNDAY. KJAC CAN EXPECT THESE IFR CONDITIONS FOR MOST OF TONIGHT AND SUNDAY WITH THESE CONDITIONS ARRIVING AT KPNA BY MIDNIGHT TONIGHT WITH MAINLY MVFR CONDITIONS AT KBPI. SOUTH AND SOUTHWEST WINDS OF 15 TO 30 MPH WILL CAUSE CONSIDERABLE BLOWING SNOW IN WESTERN WYOMING TONIGHT AND SUNDAY. AS THE WEATHER SYSTEM TRACKS ACROSS CENTRAL WYOMING...THE PRECIP WILL BEGIN TO SPILL OVER TO AREAS EAST OF THE CONTINENTAL DIVIDE IN NORTHERN WY BY 22Z INCLUDING KCOD WITH MVFR CONDITIONS JUST BEGINNING THERE BY 00Z MONDAY. SOUTHWEST WINDS OF 25 TO 35 MPH WILL BE COMMON BETWEEN KRKS AND KCPR SUNDAY AHEAD OF THE APPROACHING WEATHER SYSTEM. WINDS WILL SHIFT TO THE NORTH IN FAR NORTHERN WYOMING BY 00Z MONDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL AND WESTERN WYOMING SUNDAY AHEAD OF AN ASSOCIATED STRONG COLD FRONT. FIRE WEATHER... A WEATHER SYSTEM WILL BRING SNOW TO THE WEST TONIGHT AND SUNDAY INTO SUNDAY NIGHT. EAST OF THE DIVIDE RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE IN THE FORECAST SUNDAY AFTERNOON. THEN THE RAIN CHANGES TO SNOW DURING THE EVENING AS THE COLD FRONT MOVES THROUGH CENTRAL WYOMING. SNOW WILL OCCUR EAST OF THE DIVIDE SUNDAY NIGHT AND MONDAY WITH A GUSTY NORTH TO NORTHWEST WIND. SNOW WILL TAPER OFF IN THE WEST MONDAY. MORE SNOW IS FORECAST IN THE WESTERN MOUNTAINS ON TUESDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM MDT SUNDAY FOR WYZ025. WINTER STORM WARNING UNTIL 6 PM MDT SUNDAY FOR WYZ001-012-013- 023-024. WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR WYZ002>009-011-020-022. BLIZZARD WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR WYZ010. WINTER WEATHER ADVISORY UNTIL 6 PM MDT SUNDAY FOR WYZ014-015. && SHORT TERM...AR LONG TERM...SKRBAC AVIATION...LIPSON FIRE WEATHER...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 945 PM MDT SAT MAR 28 2009 WYZ001>020-022>030-291200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 945 PM MDT SAT MAR 28 2009 ...NUMEROUS WINTER WEATHER PRODUCTS IN EFFECT THROUGH MONDAY AFTERNOON FOR MUCH OF WESTERN...NORTHERN...AND EASTERN WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT SNOWFALL OVER THE WESTERN MOUNTAINS AND VALLEYS WILL INTENSIFY DURING THE LATE EVENING AND OVERNIGHT HOURS. THIS WILL CREATE SLICK AND SNOW PACKED ROADS OVER THE MOUNTAIN PASSES. ADDITIONALLY WIND SPEEDS WILL INCREASE THIS EVENING WHICH WILL CAUSE SIGNIFICANT BLOWING AND DRIFTING SNOW OVER THE WESTERN MOUNTAIN PASSES. STORM ACCUMULATIONS OF 6 TO 10 INCHES WILL BE POSSIBLE OVER THE LOWER ELEVATIONS...WITH 12 TO 15 INCHES POSSIBLE OVER THE HIGHER ELEVATIONS OF WESTERN WYOMING. THE WIND RIVER MOUNTAINS AND UPPER GREEN RIVER BASIN FOOTHILLS WILL SEE STORM ACCUMULATIONS OF 6 TO 10 INCHES OVER THE MOUNTAINS WITH 3 TO 5 INCHES OVER THE LOWER ELEVATIONS WHEN THE STORM WINDS DOWN ON SUNDAY EVENING. PLEASE SEE THE WINTER WEATHER PRODUCT...WSWRIW...FOR ADDITIONAL INFORMATION REGARDING THIS EVENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE SYSTEM WHICH WILL BRING MODERATE TO HEAVY SNOWFALLS OVER WESTERN WYOMING WILL MOVE EAST OF THE DIVIDE ON SUNDAY EVENING. AS THIS SYSTEM MOVES THROUGH THE AREA...SNOWFALL MAY BECOME HEAVY AT TIMES OVER THE IMPACTED AREAS. STRONG NORTHERLY WINDS ARE ANTICIPATED OVER NORTHERN JOHNSON COUNTY ON MONDAY WHICH WILL COMBINE WITH SNOWFALL TO CREATE CONSIDERABLY LOWERED VISIBILITIES WITH BLOWING AND DRIFTING SNOW. TOTAL SNOW ACCUMULATIONS OVER THE LOWER ELEVATIONS WILL RANGE FROM 4 TO 7 INCHES...WITH 10 TO 15 INCHES POSSIBLE OVER THE MOUNTAINS BY MONDAY EVENING. TRAVELING IN THIS SYSTEM MAY BECOME TREACHEROUS... STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR FURTHER UPDATES REGARDING THIS POTENTIALLY POTENT WINTER STORM SYSTEM. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL WYOMING ON SUNDAY AS WELL AS A STRONG COLD FRONT PUSHES ACROSS THE AREA. ANOTHER STORM SYSTEM IS POSSIBLE LATER TUESDAY INTO WEDNESDAY ACROSS MUCH OF THE AREA. AND YET ANOTHER STORM SYSTEM MAY DEVELOP AND MOVE INTO WESTERN WYOMING DURING THE DAY FRIDAY AND THEN MOVE EAST OF THE DIVIDE FRIDAY NIGHT. STAY TUNED FOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE IN RIVERTON DURING THIS VERY ACTIVE AND QUICKLY CHANGING WEATHER PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
9 winter storm, 2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157810, 157807, 157801, 157803, 157804, 157806, 157808, 157809, 157811, 157805, 157802.